Hail, Roanoke
- When
- May 12, 2:35 PM EST
- Where
- Roanoke County, 0.88 mi SE of Vinton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.270, -79.890
Dime size hail fell in Vinton.
A broad region of thunderstorms progressed through the region. Some of these storms reached severe criteria and producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A broad region of thunderstorms progressed through the region. Some of these storms reached severe criteria and producing damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 12, 2:06 PM EST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 306 PM EDT WED MAY 12 2010 .SYNOPSIS... A WARM FRONT...LOCATED NEAR THE MASON DIXON...LINE WILL PROGRESS SOUTH TONIGHT AS A COLD FRONT WITH A NOSE OF HIGH PRESSURE FOLLOWING IN ITS WAKE. ON THURSDAY THIS SAME FRONT WILL LIFT NORTH AGAIN AS A WARM FRONT. A MORE SUBSTANTIAL COLD FRONT WILL MOVE THROUGH THE REGION BY SATURDAY MORNING AS LOW PRESSURE PASSES TO OUR NORTH. && .NEAR TERM /THROUGH THURSDAY/... SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 800 PM FOR MUCH OF THE NORTHEASTERN HALF OF THE FORECAST AREA AS AN MCS PROGRESSES THROUGH THE REGION. FLASH FLOOD WATCH CONTINUES UNTIL 800 PM FOR SOUTHEAST WEST VIRGINIA IN ASSOCIATION WITH THE HEAVY RAIN WITH THE SYSTEM. WILL HAVE HIGHEST POPS IN THE NORTH AND EAST THROUGH THE EVENING FOLLOWING THE EXPECTED PATH OF THE SYSTEM. LATER THIS EVENING HIGH PRESSURE WILL START TO NOSE SOUTH ALONG THE EASTERN SIDE OF THE APPALACHIANS BEHIND A BACKDOOR COLD FRONT. WILL HAVE TO WATCH FOR LINGERING SHOWERS IN THIS AREA THROUGH THE NIGHT...AND DEVELOPMENT OF PATCHY LIGHT FOG. LOWS WILL RANGE FROM THE MID 50S THROUGH THE LOWER 60S. ON THURSDAY...HAVE UNDERCUT GUIDANCE IN THE EAST TO ACCOUNT FOR A PROLONGED PERIOD OF CLOUD COVER AS SHORT LIVED WEDGE WITH LOW CLOUDS CONTINUES THROUGH MUCH OF THE DAY. PREVAILING FLOW IN THE WEST BECOMES SOUTHWEST BY THE AFTERNOON...SO WARMER CONDITIONS EXPECTED HERE ALONG WITH BETTER CHANCES OF SOME SHOWERS OR THUNDERSTORMS. HIGHS SHOULD RANGE FROM THE MID 70S TO LOWER 80S IN THE MOUNTAINS...WITH MID 60S TO LOWER 70S EAST OF THE BLUE RIDGE. THE EXCEPTION HERE WILL BE JUST NORTH OF THE I-40 CORRIDOR WHERE READINGS IN THE LOWER 80S WILL BE POSSIBLE. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... WEAK WEDGE/FRONTAL BOUNDARY WILL RETREAT TO THE NORTH AS A WARM FRONT THURSDAY NIGHT. THE NEXT COLD FRONT WILL BE ENTERING THE OHIO VALLEY WHILE THE GULF UPPER LEVEL RIDGE DRIFTS OF THE SOUTHEAST COAST. ANY SHOWERS LEFT-OVER FROM THURSDAY AFTERNOON SHOULD DIMINISH WITH LOSE OF HEATING THURSDAY EVENING. THE AREA WILL BE IN THE WARM SECTOR WITH THE FRONT IN THE OHIO VALLEY...THEREFORE EXPECT OVERNIGHT CONDITIONS TO BE MUGGY. MODELS CONSISTENT WITH NEXT COLD FRONT AND ASSOCIATED SHOWERS/THUNDERSTORMS COMING INTO THE AREA FRIDAY AFTERNOON. A LEE TROF AND WESTERLY FLOW ACROSS THE MOUNTAINS IN THE MORNING SHOULD KEEP MOST OF THE CONVECTION ACROSS THE WEST. THE EAST...PARTICULARLY THE PIEDMONT...MAY NOT SEE ANY SHOWERS DURING THE DAY AND COULD WARM INTO THE U80S TO L90S. AREAS SEEING SHOWERS IN THE AFTERNOON WOULD LIKELY SEE HIGH TEMPERATURES FRIDAY OF U70S TO L80S. FRIDAY EVENING THE FRONT JUMPS TO THE LEE TROF WITH A NEW LINE OF CONVECTION DEVELOPING. THIS LINE MAY DEVELOP NEAR DANVILLE AND POINTS SOUTHEAST INTO ROCKINGHAM/CASWELL COUNTIES. WILL KEEP POPS IN THIS AREA AT A CHANCE AS AREAL COVERAGE NOT TO IMPRESSIVE. BEST POPS FRIDAY AFTERNOON WILL BE ACROSS THE MOUNTAINS REDUCING TO SLIGHT IN THE EAST. FRIDAY EVENING HIGHEST POPS ALONG THE SOUTHWEST VA MOUNTAINS AND MORE TOWARDS THE BLUE RIDGE AS THE FRONT ADVANCES TO THE LEE TROF. IF WESTERLY FLOW FRIDAY IS MORE PRONOUNCED...THE FOOTHILLS COUNTIES...ROANOKE/SOUTHERN SHENANDOAH VALLEY AND THE HILL CITY OF LYNCHBURG MAY BE SHADOWED AND NOT SEE MUCH RAIN. WILL KEEP POPS AS IS AND AROUND 30 PERCENT IN THESE AREAS. COOLER AIR MAY BE SLOW TO COME INTO THE REGION AS A SURFACE REFLECTION IS EXPECTED TO DEVELOP ALONG THE FRONT AND IN THE CAROLINAS LATE FRIDAY NIGHT-SATURDAY MORNING. ALSO WITH MOSTLY ZONAL FLOW ALOFT....THE COOLER DRIER WILL LAG BEHIND. WILL KEEP MUGGY CONDITIONS IN FOR SOUTHSIDE FRIDAY NIGHT WITH COOLER DRIER TEMPERATURES IN THE GREENBRIER VALLEY. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... THE LATEST MODELS ARE COMING AROUND TO MORE OF A NICER WEEKEND. HIGH PRESSURE INTO THE OHIO VALLEY WILL MOVING INTO THE MID ATLANTIC REGION OVER THE WEEKEND. THIS RIDGE MAY KEEP THE AREA DRY THE ENTIRE WEEKEND. WITH THIS NEW DEVELOPMENT...HAVE LOWERED POPS THROUGH SUNDAY. MODELS STILL SHOWING A STRONG SYSTEM COMING ACROSS THE MISSISSIPPI VALLEY ON SUNDAY. MOISTURE STREAMING UP FROM THE GULF COULD OVERRIDE THE MID ATLANTIC WEDGE ON SUNDAY. EVEN THOUGH LOWERED POPS...KEPT LOW CHANCE OVER THE NORTH CAROLINA HIGH COUNTY. EVEN IF RAIN DOES DEVELOP IN THE HIGH COUNTY...AMOUNTS WILL BE LIGHT AND SHOULD NOT AFFECT ANY WEEKEND PLANS. MORE MOISTURE ADVECTION TO RIDE OVER THE WEDGE ON MONDAY WITH A FRONTAL PASSAGE ON TUESDAY. THE ECMWF IS THE SLOWEST WITH THE FRONTAL PASSAGE OCCURRING WEDNESDAY AFTERNOON. WITH TIMING ISSUES DID NOT CHANGE MUCH WITH POPS BUT MONDAY AND TUESDAY ARE LOOKING VERY WET. TEMPERATURES OVER THE WEEKEND WILL BE AROUND NORMAL WITH LESS HUMIDITY. EARLY NEXT WEEK TEMPERATURES FORECAST HINGING ON OVERRUNNING AND FRONTAL PASSAGE. WITH RAIN FALLING INTO WEDGE ON MONDAY...HAVE TEMPERATURES GENERALLY IN THE 60S. TEMPERATURES SHOULD WARM TO NEAR NORMAL PRIOR TO THE FRONTAL PASSAGE. FOLLOW THE FRONTAL PASSAGE...TEMPERATURES DIP A FEW DEGREES BELOW NORMAL. TEMPERATURES FORECAST SIMILAR TO HPC GUIDANCE. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... MESOSCALE CONVECTIVE COMPLEX IS PUSHING THROUGH THE OHIO VALLEY AND INTO SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA. A ROBUST LINE OF THUNDERSTORMS WILL IMPACT AREAS BETWEEN KBLF-KLWB BETWEEN 18-20Z...AND THEN FARTHER DOWN STREAM NEAR KROA AND KLYH CLOSER TO 20-22Z. IF THE LINE HOLDS TOGETHER AREAS NEAR KDAN WILL EXPERIENCE IT AROUND 22-00Z. VSBYS AND CIGS IN THE MVFR RANGE WILL BE COMMON WITH THIS AREA OF PRECIPITATION WILL LOCALIZED IFR CONDITIONS. AHEAD OF THE SYSTEM HIT AND MISS SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP...AND THE MAJORITY OF THESE WILL BE ALONG AND EAST OF A KTNB-KLYH LINE. OVERNIGHT...HIGH PRESSURE WILL BUCKLE THE WARM FRONT THAT CURRENTLY IS NORTH OF THE AREA BACK SOUTH AS A COLD FRONT. A WEDGE OF MOISTURE WILL WORK ITS WAY AGAINST THE EASTERN SLOPES OF THE BLUE RIGE. ANTICIPATE THE DEVELOPMENT OF IFR VSBYS/CIGS AFTER ABOUT 06Z IN THIS AREA WITH SLOW RECOVERY AFTER 14Z THURSDAY MORNING. REGIONS IN THE MOUNTAINS WILL EXPERIENCE MORE OF A MIX OF IFR/MVFR CONDITIONS...AND THESE SHOULD IMPROVE A LITTLE QUICKER AFTER 14Z THURSDAY. THROUGH EARLY NEXT WEEK...A SERIES OF FRONTAL BOUNDARIES WILL MIGRATE THROUGH THE REGION WITH ALL BUT SATURDAY AND MUCH OF SATURDAY NIGHT BEING FREE OF SHRA/TSRA. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ042>045. && SYNOPSIS...DS NEAR TERM...DS SHORT TERM...RCS LONG TERM...RCS AVIATION...DS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 227 PM EDT WED MAY 12 2010 VAZ014-018>020-022>024-033>035-044>047-058-059-131830- MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- FRANKLIN-BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 227 PM EDT WED MAY 12 2010 ...SEVERE THUNDERSTORM WATCH 154 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE POTENTIAL FOR STRONG STORMS WILL CONTINUE THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. VAZ017-131830- FLOYD- 227 PM EDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS MAY DEVELOP ACROSS THE MOUNTAINS THIS AFTERNOON AND THEN PROPAGATE SOUTHEAST INTO PORTIONS OF THE PIEDMONT BY THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. THE STORMS ARE EXPECTED TO DIMINISH LATER TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE POTENTIAL FOR STRONG STORMS WILL CONTINUE THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ007-009>013-015-016-032-043-131830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-CARROLL- PATRICK-HENRY- 227 PM EDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS MAY DEVELOP ACROSS THE MOUNTAINS THIS AFTERNOON AND THEN PROPAGATE SOUTHEAST INTO PORTIONS OF THE PIEDMONT BY THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. THE STORMS ARE EXPECTED TO DIMINISH LATER TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE POTENTIAL FOR STRONG STORMS WILL CONTINUE THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ043>045-131830- SUMMERS-MONROE-GREENBRIER- 227 PM EDT WED MAY 12 2010 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 154 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE POTENTIAL FOR STRONG STORMS WILL CONTINUE THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. WVZ042-131830- MERCER- 227 PM EDT WED MAY 12 2010 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE POTENTIAL FOR STRONG STORMS WILL CONTINUE THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
141 PM EDT WED MAY 12 2010
WVZ043-045-121900-
GREENBRIER WV-SUMMERS WV-
141 PM EDT WED MAY 12 2010
...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER AND SUMMERS
COUNTIES...
AT 139 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 24 MILES
NORTHEAST OF SUMMERSVILLE TO 11 MILES WEST OF FAYETTEVILLE TO 11
MILES WEST OF LOGAN...MOVING EAST AT 50 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR RUPERT AROUND 215 PM...LAWN AROUND 230 PM
AND BEARTOWN STATE PARK AROUND 245 PM.
LAT...LON 3823 8035 3811 8036 3805 8027 3807 8001
3784 8029 3770 8089 3773 8091 3770 8090
3768 8099 3777 8090 3783 8094 3787 8077
3794 8081 3801 8079 3806 8082 3805 8084
3809 8090 3811 8088 3808 8071 3827 8044
EXPERIMENTAL
DSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
151 PM EDT WED MAY 12 2010
VAZ019-020-024-121845-
ALLEGHANY VA-BATH VA-ROCKBRIDGE VA-
151 PM EDT WED MAY 12 2010
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...BATH AND ROCKBRIDGE
COUNTIES...
AT 148 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
BURNSVILLE TO BACOVA JUNCTION...MOVING EAST SOUTHEAST AT 10 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR WARM SPRINGS AROUND 200 PM...BURNSVILLE
AROUND 215 PM AND NIMROD HALL AROUND 245 PM.
LAT...LON 3822 7971 3819 7952 3817 7946 3815 7943
3810 7949 3802 7937 3771 7965 3774 7969
3776 7968 3777 7973 3799 7999 3826 7978
EXPERIMENTAL
JJSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
217 PM EDT WED MAY 12 2010
VAZ016-017-032-121900-
CARROLL VA-FLOYD VA-PATRICK VA-
217 PM EDT WED MAY 12 2010
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD AND PATRICK
COUNTIES...
AT 212 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF WILLIS...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR MABRY MILL AROUND 225 PM...ROCKY KNOB
RECREATION AREA AROUND 235 PM...BUFFALO RIDGE AROUND 240 PM...CHARITY
AROUND 245 PM...CRITZ AROUND 255 PM AND FAIRY STONE STATE PARK AROUND
300 PM.
LAT...LON 3670 8062 3684 8058 3683 8007 3679 8003
3679 8004 3679 8007 3677 8009 3670 8008
3660 8013
EXPERIMENTAL
MCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT WED MAY 12 2010
VAZ018>020-023-024-WVZ044-045-121945-
ALLEGHANY VA-BATH VA-BOTETOURT VA-CRAIG VA-GREENBRIER WV-MONROE WV-
ROCKBRIDGE VA-
304 PM EDT WED MAY 12 2010
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...BATH...BOTETOURT...
CRAIG...GREENBRIER...MONROE AND ROCKBRIDGE COUNTIES...
AT 258 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 9 MILES
NORTH OF WARM SPRINGS TO 6 MILES NORTHEAST OF UNION...MOVING EAST AT
50 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR EARLEHURST...CALLAGHAN...SWEET SPRINGS...
AND INGALLS FIELD AROUND 310 PM...DOUTHAT STATE PARK...POTTS CREEK...
JORDAN MINES...AND HOLLINS AROUND 315 PM...CLIFTON FORGE CITY AND AND
YOST AROUND 320 PM.
LAT...LON 3822 7971 3817 7946 3815 7943 3810 7949
3788 7913 3781 7916 3779 7919 3781 7925
3765 7936 3761 7945 3758 7945 3747 7961
3759 8059 3807 7999 3807 7996 3811 7994
3825 7976
EXPERIMENTAL
MCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 3 SE MABRY MILL 36.72N 80.36W
05/12/2010 E0.50 INCH PATRICK VA FIRE DEPT/RESCUE
OBSERVED AT THE MEADOWS OF DAN FIRE DEPARTMENT
&&
SKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT WED MAY 12 2010
VAZ022-033-034-122000-
BEDFORD VA-FRANKLIN VA-ROANOKE VA-
330 PM EDT WED MAY 12 2010
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...FRANKLIN AND ROANOKE
COUNTIES...
AT 326 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROANOKE...
MOVING EAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR VINTON AROUND 335 PM...STEWARTSVILLE AROUND
340 PM...CHAMBLISSBURG AROUND 350 PM AND MONETA AROUND 400 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3734 7947 3711 7950 3717 8005 3735 8003
3735 7990 3733 7987 3731 7985 3733 7983
3734 7978
EXPERIMENTAL
JJThe Roanoke radar (KFCX), 44 km away, was scanning. The volume nearest the first event began at 19:35 UTC.
40 thunderstorm wind, 2 hail. Local standard time, as filed.
Dime size hail fell in Vinton.
A tree was blown down onto a power line on Preston Avenue. Damage values are estimated.
Thunderstorm winds blew a tree with a 20 inch diameter trunk down. As the tree fell, it brought down a utility pole and power lines. The falling tree also hit a house and caused damage to the trim line at the roof and also to the roof of the porch. Damage values are estimated.
Several large trees were blown down between Route 24 and Hardy Road near Stewartsville. Damage values are estimated.
A tree was blown down on Waughs Ferry Crossing near Route 130. Damage values are estimated.
A tree was blown down on Holcomb Rock Road. Damage values are estimated.
A large hickory tree was blown down. Damage values are estimated.
A tree was blown down on Miller Clayter Lane. Damage values are estimated.
A tree was blown down on Oak Lane. Damage values are estimated.
A large tree was blown down by thunderstorm winds. As it fell, it knocked down power lines and bent a power pole. The tree came to rest on the porch of a house. Damage values are estimated.
A tree was blown down on High Peak Road. Damage values are estimated.
A tree was blown down at the intersection of Golf Park Drive and Perrymont Avenue. Damage values are estimated.
A tree was blown down on the 800 block of Church Street. Damage values are estimated.
A tree was blown down at the intersection of Langhorne and Hill Streets. Damage values are estimated.
A tree was blown down on the 600 block of Church Street. Damage values are estimated.
A tree was blown down at the Intersection of Langhorn Road and Cranehill Drive. Damage values are estimated.
A tree was blown down on Sumpter Street. Damage values are estimated.
Thunderstorm winds destroyed lawn furniture, opened a barn door and blew down many branches. Damage values are estimated.
A tree was blown down on Cedar Gate Road near Winesap Road. Damage values are estimated.
A tree was blown down on the 600 block of Mansfield Avenue. Damage values are estimated.
A tree was blown down at the intersection of Main Street and 12th Street. Damage values are estimated.
A tree was blown down at the intersection of 12th Street and Kemper Street. Damage values are estimated.
A tree was blown down at the intersection of Range Street and Old Forest Road. Damage values are estimated.
A tree was blown down on Victoria Avenue. Damage values are estimated.
A tree was blown down on Cedar Gate Road near Mount Cedron Road. Damage values are estimated.
A tree was blown down at 161 Monroe Street. Damage values are estimated.
A tree was blown down on Riverview Road near Wright Shop Road. Damage values are estimated.
A large tree was blown down at 389 Burgess Road near Elon. Damage values are estimated.
A tree was blown down on Isaak Walton Road near Tanglewood Road. Damage values are estimated.
A tree was blown down at 779 Brightwells Mill Road. Damage values are estimated.
A tree was blown down on Grand View Circle. Damage values are estimated.
A tree was blown down on Airport Road. Damage values are estimated.
Trees were blown down by thunderstorm winds near the intersetion of Campbell Avenue and Kemper Street. Damage values are estimated.
Thunderstorm winds blew two trees down near Toga, along Highway 24. Damage values are estimated.
Power lines were blown down on Autumn Lane near Lucy Street and Chilton TD near Promise Lane Road. Damage values are estimated.
A tree was blown down on Red House Road. Damage values are estimated.
A tree was blown down near Sheppards between Highway 15 and 24. Damage values are estimated.
A large tree was blown down at the Evergreen Ruritan Club. Damage values are estimated.
Thunderstorm winds blew trees down in the Red House area. Damage values are estimated.
A tree was blown down on Mossing Ford Road. Damage values are estimated.
A tree was blown down Saxkey Road. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234346, 234351, 234353, 234354, 234356, 234357, 234358, 234359, 234360, 236014, 234349, 234361, 234362, 234364, 234365, 234366, 234367, 234368, 234470, 234370, 234371, 234373, 234374, 234375, 234390, 234384, 234385, 234387, 234381, 234388, 234389, 234391, 234392, 234376, 234393, 234378, 234394, 234396, 234377, 234379, and more.